Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Albuquerque, NM

October 17, 2000Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 17, 2000, 2:53 PM MDT for Chaves County, New Mexico. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 17, 2000, 2:53 PM MDT (20:53 UTC)
Expired
Oct 17, 2000, 4:00 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chaves County, NM

What was reported inside it

TimeReportWhereRemark
Oct 17, 3:20 PM MDTHail 0.75Roswell, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 172055
SVRABQ
NMC005-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MDT TUE OCT 17 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ROSWELL...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ROSWELL AT 315 PM MDT
  NEAR MIDWAY AT 320 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND L=IGHTNING.

LAT...LON 3357 10480 3319 10480 3323 10399 3366 10402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 9:52 AM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Oct 17, 9:52 AM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
952 AM MDT TUE OCT 17 2000

MODEL DATA JUST OOZING IN. APPEARS CURRENT FCSTS HAVE GOOD HANDLE ON
1ST PD. CHANGES WILL CONSIST OF REMOVING MORNING WORDING AND UPPING
POPS A BIT SCNTL MTNS AND SE. ADEQUATE SUNSHINE AND COLD POOL AT 5H
SAGGING SWD FROM CENTRAL NM SUPPORTS MENTION OF ISOLD SVR(MAINLY FOR
HAIL) IN SERN CRNR. MJF

.ABQ...NONE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 6:44 PM MDTSevere Thunderstorm WarningABQChaves46 min
Oct 16, 7:27 PM MDTSevere Thunderstorm WarningABQChaves48 min
Oct 16, 8:30 PM MDTSevere Thunderstorm WarningABQChaves45 min
Oct 16, 8:33 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt57 min
Oct 16, 9:20 PM MDTSevere Thunderstorm WarningABQChaves40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.